Q: A few weeks ago I felt like I had flu coming on and decided to take myself to bed. I managed to get upstairs, then collapsed and had to crawl to the bedroom. After about four hours I woke up, feeling at about 50 per cent of my strength – but the next morning when I woke up I felt absolutely fine. What would cause such a sudden loss of strength and yet recover so quickly?

It can be difficult to know what causes sudden and temporary symptoms such as these, which we all experience at some point or another, often because by the time someone is in my consulting room the problem has passed.

However, the first thing that springs to mind in a case like this – particularly if that patient was elderly – would be a transient ischemic attack (TIA), often referred to as a mini-stroke.

If somebody has a stroke the symptoms remain. But with a TIA, symptoms usually last a few hours only, and by 24 hours have completely gone.

A stroke is caused when the blood supply to the brain is blocked due to a clot or a bleed, but a TIA occurs because this disruption is only temporary.

Weakness in a limb is a classic sign of a TIA or a stroke, but this would usually happen just on one side rather than losing all strength in both arms and legs at once. Anybody at risk of heart disease or stroke is also at risk of TIAs, and this is something to discuss with a GP about ongoing prevention. This might include controlling high blood pressure or high cholesterol, for example.

Viruses such as flu or Covid typically cause aching muscles, particularly in the arms and legs, and both sides of the body would be affected equally. This can be a very significant symptom of a virus, causing profound and temporary weakness.

Although it would be unusual for it to occur in such a sudden way and resolve so rapidly, it could happen.

Q: I have been told I need an operation – a thyroidectomy – due to a nodule growing on my thyroid. Aside from feeling lethargic, I’m having difficulty swallowing. But I’m petrified of surgery and concerned about having to take a hormone medication called thyroxine for the rest of my life. I’ve heard it causes weight gain, hair loss and a general ill feeling. My consultant didn’t seem to take my fears seriously. What do you think?

Taking thyroxine does not cause people to put on weight, suffer hair loss or feel generally unwell. In fact these are the symptoms of hypothyroidism, also known as an underactive thyroid, for which the treatment is taking thyroxine.

These symptoms would be apparent only if the thyroxine dose was too low.

Many people take thyroxine for life with minimal side effects. It is certainly a better option than avoiding an operation which doctors have recommended.

Having difficulty swallowing can be a symptom of thyroid enlargement. This alone is a distressing problem that certainly needs addressing.

The thyroid is a butterfly-shaped gland at the front of the neck. A growth within the thyroid can be visible as a lump but can also put pressure on the structures behind, including the windpipe and oesophagus. Thyroid nodules are diagnosed on an ultrasound scan which can show the lump in more detail. Usually doctors will then undertake a biopsy and possibly an operation to remove the nodule, if there is a suspicion that it could be cancerous.

It is possible after thyroid surgery for people to have problems with their voice or calcium levels in the short-term, so it’s worth discussing this with the surgical team.

Q: I suffer from eczema and extremely itchy skin. The GP prescribed a cream, but it’s not helping – in fact, the itching is getting worse. I’ve also had swollen arms and legs, for which I’ve been prescribed antibiotics. What can I do to stop all this?

Swelling and extreme itching is not normally a symptom of eczema but may imply something else is going on and certainly warrants ongoing GP treatment.

There may be two potential causes. Firstly, if the scratching causes broken skin, an infection can easily occur. This would cause swelling and tightness.

Antibiotic tablets would be a first-line treatment, but if these don’t work then you may need intravenous antibiotics in hospital.

Another possible cause is urticaria, or hives. These appear as noticeable bumps and swelling on the skin, and can affect any part of the body.

As with eczema, this may be related to an allergy but can also just happen due to an overactive immune system. Treatment would be antihistamines and even steroid tablets, as well as avoiding known triggers such as caffeine and high temperatures.

Getting the eczema under control should be a priority, as this will make other issues, such as infection, less likely. A good eczema regime includes avoiding irritants such as perfumed skin products. An emollient cream should be used to wash the skin and as a body moisturiser.

If the skin is red and sore, try a steroid or treatment cream that calms down inflammation of the skin. If over-the-counter one per cent hydrocortisone doesn’t work, ask the GP about a prescription for a stronger steroid.

It’s vital that we listen to parents

Before becoming a GP I worked in paediatrics, where I was taught an invaluable lesson – along with checking the child, it is vital to monitor how worried the parents are.

They are the ones who know their child best. If they say ‘something just isn’t right’, this should warrant investigation. This lesson has been proven right time and time again. In my clinic, if a mum or dad phones in to say they are just not happy with something in their child, we always assess them.

I thought of this as it was announced that Martha’s Rule will come into force in April. Families, and patients, will be able to request a second option if they are not happy with their care. It comes after the sad death of Martha Mills at just 13, whose parents felt their concerns were not listened to when she was getting sicker, before she died from sepsis.

Parental instinct is powerful. We must listen to it.

Is honey enough to treat a cough? 

The cough medicine codeine linctus has been banned from over-the-counter sale, and from now on it will be available only on prescription.

It follows an ongoing problem with people misusing it.

Codeine is sedating when taken in large quantities, and some people abuse it for this reason. And it can also be addictive, so pharmacists have had to deal with aggressive demands for bottles.

Many cough syrups are just sugar, and honey and lemon may not be enough to treat a cough

Many cough syrups are just sugar, and honey and lemon may not be enough to treat a cough

I back the ban, of course, but I’m concerned we have nothing left to offer people with a cough. Many cough syrups are just sugar, basically, and honey and lemon often doesn’t cut it.

What do you do when you need to treat a cough? Do you rely on codeine linctus, and feel you’ve been left without a treatment, or do you have a home remedy you’d like to share? Please write to me on the email address below and let me know.

Do you have a question for Dr Ellie Cannon? Email [email protected]

Dr Cannon cannot enter into personal correspondence and her replies should be taken in a general context.

You May Also Like

Norovirus mistake which can actually make you more contagious

It’s the bug sweeping the UK after a 75 percent surge in…

Controversial study claims mental illness is 'catching'…amid new data showing 1 in 9 children now diagnosed with ADHD

Mental illness isn’t caused by transmissible viruses like the flu – but…

Doctor slams bizarre health craze of mums putting potatoes in babies' socks

A host of influencers are tucking potatoes into their own and their…

Popular food recalled with 'life-threatening' warning issued over 'undeclared ingredient'

A crab cake recall has raised concerns about an undeclared ingredient that…